Kansas, 2004Flood in Kansas, July 2, 2004
July 2, 2004 · NWS TOP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 1, 1:27 PM CST, 11 hours 58 minutes earlier.
Area forecast discussion, Jul 1, 1:27 PM CST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT THU JUL 1 2004
.DISCUSSION...
MAIN CONCERNS ARE RAIN CHANCES AND RAINFALL AMOUNTS TONIGHT THROUGH
EARLY FRIDAY NIGHT...THEN RAIN CHANCES AGAIN LATE SUNDAY THROUGH
MONDAY NIGHT...THEN ANOTHER CHANCE NEXT WEDNESDAY NIGHT AND THURSDAY.
UPPER LOW DRIFTING EAST OVER THE AREA WILL KEEP PRECIPITATION
CHANCES GOING THROUGH EARLY FRIDAY NIGHT BEFORE IT EXITS THE AREA.
FOR TONIGHT...WILL GO SCATTERED WORDING FOR THE WHOLE CWA BASED ON
LATEST SATELLITE AND 88-D MOSAIC TRENDS. ALTHOUGH GROUND CONDITIONS
ARE REASONABLY WET...SCATTERED NATURE TO THE CONVECTION DOES NOT
SEEM TO WARRANT THE NEED FOR ANY HEADLINES.
SEVERAL UPPER WAVES ENTER THE NEIGHBORHOOD FROM THE WEST SUNDAY AND
COUPLED WITH A FAVORABLE SURFACE PATTERN WILL BRING ANOTHER CHANCE
FOR PRECIPITATION TO THE CWA BY SUNDAY AFTERNOON. THIS ROUND OF
PRECIPITATION WILL LAST INTO MONDAY NIGHT WHEN THE SYNOPTIC PATTERN
TURNS UNFAVORABLE FOR PRECIPITATION AS UPPER WAVES FORCE FRONTAL
SYSTEM THROUGH THE CWA WITH DRIER AND MORE STABLE AIR ENTERING THE
PICTURE.
ANOTHER CHANCE FOR PRECIPITATION RETURNS TO THE CWA WEDNESDAY NIGHT
AND THURSDAY AS SYNOPTIC CONDITIONS RETURN TO A MORE FAVORABLE
ENVIRONMENT.
REGARDING TEMPERATURES...HIGHS FRIDAY SHOULD BE IN THE UPPER 70S TO
LOWER 80S WARMING TO THE MIDDLE TO UPPER 80S SATURDAY THROUGH NEXT
THURSDAY. HOWEVER...AMOUNT OF CLOUDS AND PRECIPITATION PRESENT WILL
BE A MAJOR CONTRIBUTING FACTOR WITH SIGNIFICANT REVISIONS POSSIBLE
IN LATER FORECASTS...PARTICULARLY NEXT WEEK.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 1, 2:34 PM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT THU JUL 1 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
334 PM CDT THU JUL 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE OVER THE AREA TONIGHT.
LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING OF WATER IN LOW LYING
AREAS AND SOME LOCALIZED FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY BEFORE MOVING
EAST OF THE AREA LATE FRIDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SUNDAY INTO MONDAY AND
THEN AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY
OBSERVED FLOODING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Flood, Riley
- When
- July 2, 1:25 AM CST to 2:30 AM CST
- Where
- Riley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Heavy rain produced flooding in Manhattan. Some streets were reported in flood. In 2 places cars were reported floating in streets.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, July 2 to 3, 2004$1.1 million · 61 kt wind · 20 events
- Flash Flooding and Hail in Arkansas, July 2 to 3, 2004$1.5 million · 61 kt wind · 10 events
- Hail and Damaging Winds in Massachusetts, July 2, 20042 injured · $105,000 · 2 in hail · 22 events
- Flash Flooding in Kansas, July 2, 2004$130,000 · 3 events
- Flash Flood in Kentucky, July 2, 2004$110,000 · 1 event
- Lightning Strike in Maine, July 2, 2004$100,000 · 1 event
- Damaging Wind in Missouri, July 2, 2004$100,000 · 60 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, July 2, 2004$45,000 · 60 kt wind · 12 events
- Damaging Wind and Lightning Strikes in Florida, July 2, 20042 injured · $30,000 · 50 kt wind · 3 events
- Lightning Strike in Nebraska, July 2, 2004$50,000 · 1 event
- Hail and Damaging Winds in Kansas, July 2, 20041.75 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, July 2 to 3, 2004$100 · 2.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406224.